Alert archive / Alabama / Severe Thunderstorm Warnings in 2004
Severe Thunderstorm Warning 61, NWS Birmingham, AL
NWS Birmingham, AL issued this severe thunderstorm warning at May 9, 2004, 3:51 PM CDT for Calhoun County, Alabama. It was in force for 24 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- May 9, 2004, 3:51 PM CDT (20:51 UTC)
- Expired
- May 9, 2004, 4:15 PM CDT
- In force
- 24 min
- Issued by
- NWS Birmingham, AL
- Area
- Counties, with a storm outline in the text
County Calhoun County, AL
The radar
The Atlanta radar (KFFC), 116 km from the middle of the area, began a volume at 20:50 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Peachtre/Fal Fld, GA (KFFC), launched 12:00Z, 8.9 hours before the alert went out and 121 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 131 J/kg
- Mixed-layer CIN
- -160 J/kg
- Mixed-layer LCL
- 1830 m above ground
- 0-6 km bulk shear
- 15 kt
- 0-1 km storm-relative helicity
- 0 m²/s²
- 0-3 km storm-relative helicity
- -16 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000
WUUS54 KBMX 092051
SVRBHM
ALC015-092115-
BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE BIRMINGHAM AL
349 PM CDT SUN MAY 9 2004
THE NATIONAL WEATHER SERVICE IN BIRMINGHAM HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
CALHOUN COUNTY IN EAST CENTRAL ALABAMA
* UNTIL 415 PM CDT
* AT 345 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
SEVERE THUNDERSTORM 7 MILES EAST OF JACKSONVILLE...MOVING NORTHWEST
AT 15 MPH.
* LOCATIONS IN OR NEAR THE PATH OF THIS STORM INCLUDE...MERRELLTON
...PIEDMONT SPRINGS...AND ASBERRY.
STRONG DAMAGING WIND WILL KNOCK DOWN TREES AND POWER LINES...AND
DAMAGE BUILDINGS AND HOMES. TAKE COVER NOW. FIND SUBSTANTIAL
SHELTER...AVOID WINDOWS...VEHICLES AND MOBILE HOMES.
THIS IS A DANGEROUS STORM. IF YOU ARE IN ITS PATH YOU SHOULD EXPECT
DAMAGING WIND...IN EXCESS OF 60 MPH...AND LARGE HAIL. PEOPLE OUTSIDE
SHOULD MOVE TO SHELTER. STAY AWAY FROM WINDOWS.
CALL 1-800-856-0758 TO REPORT SEVERE WEATHER.
LAT...LON 3389 8561 3386 8566 3385 8560 3381 8559
3375 8567 3379 8575 3393 8587 3393 8567
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Birmingham, AL wrote its last area forecast discussion before this severe thunderstorm warning went out at May 9, 2:57 PM CDT, 54 minutes earlier.
Area forecast discussion, May 9, 2:57 PM CDT, 54 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BIRMINGHAM AL 257 PM CDT SUN MAY 9 2004 .SYNOPSIS...SCATTERED THUNDERSTORMS HAVE DEVELOPED OVER EAST ALABAMA DURING AFTERNOON HEATING. A WEAK EASTERLY WAVE THAT PRODUCED A FEW SHOWERS OVER GEORGIA THIS MORNING HAS NOW MOVED INTO EAST ALABAMA. THIS SHOULD BE THE LAST OF THE 90+ DEGREE DAYS AS SOUTHEAST FLOW BRINGS IN COOLER MARITIME AIRMASS. THERE WILL BE SMALL CHANCES OF RAIN NEXT FEW DAYS WITH BETTER CHANCES BY MID WEEK AS UPPER TROF OVER SOUTHERN PLAINS STATES MOVES EASTWARD AND STALLS OUT NEAR MISSISSIPPI RIVER. SURFACE FRONT THAT WAS FORECAST BY GFS LATER IN THE WEEK LOOKS LIKE IT MAY WASH OUT WEST OF ALABAMA...KEEPING RAIN CHANCES IN FORECAST THRU THE WEEKEND. && .SHORT TERM...(TONIGHT THRU WEDNESDAY) EASTERLY WAVE WILL PRODUCE SCATTERED CONVECTION ACROSS EAST ALABAMA THIS EVENING. MODELS HAVE CONSISTENTLY BEEN ADVERTISING CONVECTION ACROSS NORTH ALABAMA LATER TONIGHT. I AM NOT SURE IF THIS IS JUST WHATS LEFT OF EASTERLY WAVE...OR A NEW IMPULSE. REGARDLESS...I WILL GO WITH 20-30% POPS FOR ALL NORTHERN COUNTIES TONIGHT. DOES NOT APPEAR THERE WILL BE ANY SIGNIFICANT FORCING MECHANISM NEXT COUPLE OF DAYS...OTHER THAN AFTERNOON HEATING. UPPER TROF OVER TEXAS WILL FINALLY GET CLOSE ENOUGH BY MID WEEK FOR INCREASED RAIN CHANCES. RAISED HIGHS ON MONDAY AS MODELS SEEM TO BE COOLING OF AIRMASS TO QUICKLY. FORECAST THICKNESS VALUES ALSO SUGGEST WARMER TEMPS ON MONDAY. && .LONG TERM...(THURSDAY THRU SUNDAY) UPPER PATTERN WILL BECOME MORE FAVORABLE FOR SHOWERS AND TSTMS DURING THIS PERIOD...DUE TO SOUTHWEST FLOW ALOFT AND SOUTHERLY FLOW AT THE LOW LEVELS. BIGGEST CHALLENGE IS DETERMINING WHAT DAY HAS BETTER RAIN CHANCE THAN OTHERS. CURRENT THINKING IS THAT THURSDAY AND SATURDAY OFFER BEST CHANCES...AS FRONT SINKS CLOSE TO AREA ON SATURDAY. TEMPS WILL BE NEAR NORMAL. && .PRELIMINARY NUMBERS... BIRMINGHAM 63 85 63 82 63 / 30 20 10 20 MONTGOMERY 63 86 63 84 64 / 10 10 10 20 && .BMX WATCHES/WARNINGS/ADVISORIES...NONE. && 58/ROSE
Hazardous weather outlook, May 9, 3:08 PM CDT, 43 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE BIRMINGHAM AL 308 PM CDT SUN MAY 9 2004 ALZ011>015-017>050-092215- AUTAUGA-BARBOUR-BIBB-BLOUNT-BULLOCK-CALHOUN-CHAMBERS-CHEROKEE- CHILTON-CLAY-CLEBURNE-COOSA-DALLAS-ELMORE-ETOWAH-FAYETTE-GREENE-HALE- JEFFERSON-LAMAR-LEE-LOWNDES-MACON-MARENGO-MARION-MONTGOMERY-PERRY- PICKENS-PIKE-RANDOLPH-RUSSELL-SHELBY-ST CLAIR-SUMTER-TALLADEGA- TALLAPOOSA-TUSCALOOSA-WALKER-WINSTON- 308 PM CDT SUN MAY 9 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE COUNTIES SERVED BY THE NATIONAL WEATHER SERVICE OFFICE IN BIRMINGHAM. .DAY ONE (THIS AFTERNOON AND TONIGHT)... A BAND OF SHOWERS AND THUNDERSTORMS WILL SLOWLY MOVE WESTWARD ACROSS THE EASTERN HALF OF ALABAMA DURING THE REMAINDER OF THE AFTERNOON AND EARLY EVENING HOURS. A FEW OF THE STORMS WILL BE STRONG... PRODUCING GUSTY WINDS OF 35 TO 45 MPH AND SMALL HAIL. .DAYS TWO THROUGH SEVEN (MONDAY THROUGH SATURDAY)... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. .SPOTTER INFORMATION STATEMENT... ACTIVATION OF STORM SPOTTERS AND EMERGENCY MANAGEMENT IS NOT EXPECTED THIS AFTERNOON OR TONIGHT.
In the hours before
Special weather statement, May 9, 3:14 PM CDT, 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BIRMINGHAM AL 314 PM CDT SUN MAY 9 2004 ALZ021-092100- CLEBURNE- 314 PM CDT SUN MAY 9 2004 ...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CLEBURNE COUNTY UNTIL 400 PM CDT... ...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING THUNDERSTORM... ...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING THUNDERSTORM... AT 309 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A THUNDERSTORM 6 MILES SOUTHEAST OF HEFLIN...MOVING NORTHWEST AT 15 MPH. THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR EDWARDSVILLE AND HEFLIN THROUGH 400 PM CDT. THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS. PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER OF UNKNOWN DEPTH. LAT...LON 3348 8557 3358 8538 3380 8551 3360 8564
Special weather statement, May 9, 3:23 PM CDT, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE BIRMINGHAM AL
323 PM CDT SUN MAY 9 2004
ALZ019-092115-
CALHOUN-
323 PM CDT SUN MAY 9 2004
...SIGNIFICANT WEATHER ALERT IN EFFECT FOR CALHOUN COUNTY UNTIL 415
PM CDT...
...WINDS 35 TO 45 MILES AN HOUR ARE POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
...LOCALLY HEAVY RAINFALL IS POSSIBLE FROM AN APPROACHING
THUNDERSTORM...
AT 319 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
THUNDERSTORM 8 MILES SOUTHEAST OF WEAVER...MOVING NORTHWEST AT 15
MPH.
THIS THUNDERSTORM WILL AFFECT AREAS IN AND NEAR JACKSONVILLE AND
WEAVER THROUGH 415 PM CDT.
THE PRIMARY THREAT FROM THESE STORMS IS STRONG GUSTY WINDS. THESE
WINDS CAN BREAK OFF SMALL TREE LIMBS...AND BLOW AROUND UNSECURED
OBJECTS SUCH AS LAWN FURNITURE AND TRASH CANS.
PONDING OF WATER ON ROADWAYS... FLOODING OF LOW-LYING AREAS...RISING
WATER ALONG CREEKS...AND UNDERPASSES WITH STANDING WATER ARE
POSSIBLE. REMEMBER...DO NOT DRIVE ACROSS ROADWAYS COVERED WITH WATER
OF UNKNOWN DEPTH.
LAT...LON 3380 8568 3366 8564 3363 8569 3363 8572
3376 8590 3387 8578Nearby
Severe Thunderstorm Warnings in Alabama, 2004Every severe thunderstorm warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.